Drought, Northern Berkshire
- When
- August 16, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
The United States Drought Monitor (USDM) indicated severe drought conditions across much of Berkshire County in Massachusetts starting on August 16, 2022. The previous 30 days had seen less than half of normal rainfall with below normal precipitation persisting since the start of June.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The United States Drought Monitor (USDM) indicated severe drought conditions across much of Berkshire County in Massachusetts starting on August 16, 2022. The previous 30 days had seen less than half of normal rainfall with below normal precipitation persisting since the start of June. A period of hot and dry weather, especially during the first several days of August, contributed to this rapid deterioration of drought conditions. Severe drought in this region continued into the month of September.
The Massachusetts Drought Management Task Force issued a Level 2 (Significant Drought) Declaration for Berkshire County starting on August 24. Residents and businesses were urged to be extremely mindful of their overall water use.
Mandatory water use restrictions were declared in the communities of Cheshire, Williamstown, Adams, Dalton and Hinsdale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 15, 9:39 PM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1039 PM EDT Mon Aug 15 2022 .SYNOPSIS... It will become partly cloudy to mostly clear and cool overnight with some patchy fog. An upper level system will stall over the region through much of the week. This will result in variable cloudiness, seasonable temperatures and isolated to scattered showers and thunderstorms each day, mainly during the afternoon hours. A trend toward drier and warmer weather may arrive late this week into the start of this weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... UPDATE as of 1037 pm EDT...A few isolated showers continue along the eastern slopes of the Adirondacks in Hamilton and western Warren Counties. These showers should diminish over the next few hours. Cloud cover was increased with this update to partly to mostly cloudy conditions with the mid and upper low over upstate NY and New England. These clouds should taper to mostly clear to partly cloudy conditions with light to calm winds. This will allow for some patchy fog to form near the CT River Valley near eastern Windham Co. VT, across portions of the Lake George Region and the southern Adirondacks, and also near the western Mohawk Valley and eastern Catskills where some of these areas had isolated/scattered showers today. Lows should fall off into the 50s with some upper 40s over the southern Adirondacks. If the cloud cover does not diminish mins may be slightly milder in the lower 60s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... An upper-level trough will remain in place across the region through the middle of the week. This would tend to favor scattered afternoon and early evening showers and thunderstorms, however there will be some subtle differences from day to day through Thursday that will impact probabilities for rainfall. Low-level dew points will probably be just a bit lower tomorrow compared to today, with mixing and very dry ground conditions resulting in values ranging from 50 to 55 during the afternoon. As a result, we expect shower coverage to be a bit less tomorrow vs today, although there could still be a stray shower in the afternoon, mainly over higher terrain. Wednesday, surface low pressure will develop downstream from the upper trough and track northeast off the New England coast. Steady rains should remain east of the area through Wednesday, however there may be just enough of an increase of moisture on the periphery of this system to increase pops slightly for Wednesday, with 30 to 40 percent in most areas. There is still a little uncertainty with the track of this system, with the latest ECMWF seemingly an outlier tracking the storm far enough west to bring steadier rains as far west as eastern NY by Wednesday evening. Assuming that this solution does not verify, chance pops should be sufficient for all areas during the afternoon Wednesday. The pattern remains fairly steady on Thursday with mid-level troughing remaining in place across the northeast CONUS while high pressure builds from the Great Lakes keeping the low-levels rather dry. The result will be a continued overall dry pattern, with nothing more than a few stray afternoon showers possible. Temperatures will be close to normal through Thursday, with highs close to 80 and lows not far from 60. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The extended opens with the upper level trough and the closed low lifting northeast into Canadian maritimes. High pressure builds in Friday into the first half of the weekend with temps running above normal. A mid an upper level trough slowly approaches from the Great Lakes Region and Midwest with increasing humidity levels and chances of showers and isolated thunderstorms to close the weekend and open next week. Thu night through Sat night....The 500 hPa trough moves north/northeast of the region with a drier trend with west to northwest flow aloft for Friday. A sfc anticyclone builds in from the Ohio Valley across PA and NY. H850 temps will be near normal for this time in August at +12C to +15C for Friday. Dewpoints will be mainly in the 50s. Humidity levels will be comfortable. After lows in the 50s, max temps will be near or slightly above normal with mid and upper 80s in the lower elevations, and 70s to around 80F over the higher terrain. Radiational cooling is expected with the sfc high moving over the region with lows in the 50s and lower 60s. The mid and upper level flow becomes zonal ahead an upper level trough moving into the Upper MS River Valley and western Great Lakes Region based on the 12Z EC/GFS/Ensembles. Dry weather is anticipated with a slight uptick in temps with the zonal flow. Sfc dewpoints remain in the 50s to around 60F. We leaned close to the NBM values with highs in the upper 80s to around 90F in the lower elevations and upper 70s to mid 80 over the higher terrain. The northern stream trough becomes positively tilted with the mid and upper level flow southwesterly over eastern NY and western New England. Weak warm advection ahead of the upper trough with a weak warm front and embedded short-wave will allow for an increase in clouds with a slight chance of showers. Sun into Mon...The mid and upper level trough remains over the Great Lakes Region through the Midwest and TN Valley. The medium range guidance and ensembles indicate disturbances in the southwest flow will increase the chance for showers and isolated thunderstorms as humidity levels and PWATs increase. The timing and coverage of showers remains uncertain, but chance PoPs were included both afternoons into the early evening. Temps will still run above normal with muggy conditions into early next week. The sticky and unsettled weather may persist into the mid week with the trough lingering over the Northeast before a return to fair and drier weather and temps will still likely average above normal through Thu. && .AVIATION /03Z TUESDAY THROUGH SATURDAY/... VFR flight conditions are expected to persist through the majority of the upcoming TAF period. A few isolated to scattered showers remain in place near the terminal late this afternoon but will likely diminish by 00 - 03 UTC. Mid-level clouds with ceilings 5- 6kft should clear out by 06 UTC with radiational cooling expected through the remainder of the overnight. Some patchy fog could develop mainly at GFL before sunrise (mainly 06 - 12 UTC) but due to low confidence, only included a TEMPO group with IFR visibility. Elsewhere, dew point depressions should be large enough to prevent fog formation. Morning sun will mix with afternoon cumulus clouds with ceilings near 5-6kft as we reach the convective temperature with even SCT cirrus. Any isolated showers or storms that develop tomorrow afternoon should be displaced west of the terminals where steeper lapse rates are expected. Light and variable winds tonight will then increase to 5-12 kt from the northeast tomorrow by mid to late morning. Strongest sustained winds expected at PSF which will be closer to a coastal storm developing off the New England shores. Outlook... Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday Night: Low Operational Impact. NO SIG WX. Thursday: Low Operational Impact. Slight Chance of SHRA. Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: Low Operational Impact. NO SIG WX. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...MSE/Wasula NEAR TERM...Wasula SHORT TERM...MSE LONG TERM...Wasula AVIATION...Speciale
Hazardous Weather Outlook National Weather Service Albany NY 259 PM EDT Mon Aug 15 2022 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-161900- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 259 PM EDT Mon Aug 15 2022 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MSE
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052666, 1052667.